Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS New Orleans, LA

June 6, 2004Jefferson Parish, Lafourche Parish, Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 6, 2004, 7:00 PM CDT for Jefferson Parish, Lafourche Parish, Saint Charles Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 7:00 PM CDT (00:00 UTC)
Expired
Jun 6, 2004, 7:30 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Lafourche Parish, LA, Saint Charles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-132 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS54 KLIX 070000
SVRNEW
LAC051-057-089-070030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
659 PM CDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 730 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM  ABOUT 11 MILES NORTHEAST OF LAROSE...MOVING 
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE LAFITTE.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2982 9014 2967 9040 2935 9020 2951 8999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:05 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 6, 4:05 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
405 PM CDT SUN JUN 06 2004

.SHORT TERM...
VERY SHORT WAVELENGTH BETWEEN ABOUT 3 VORTICITY MAXIMA BETWEEN
PENSACOLA AND EAST TEXAS...ALONG WITH ASSOCIATED UPPER
DIVERGENCE...ARE AIDING IN SCATTERED TO NUMEROUS THUNDERSTORMS...A
FEW SEVERE...ACROSS THE FORECAST AREA THIS AFTERNOON. MOVEMENT OF
THE STORMS HAS BEEN FAST ENOUGH TO KEEP RAINFALL AMOUNTS FROM
GETTING EXCESSIVE. A LINE OF NUMEROUS STRONG TO LOCALLY SEVERE
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTH MS AND
NORTHERN PORTIONS OF SOUTHEAST LA THIS AFTERNOON. MORE SCATTERED
THUNDERSTORMS WILL CONTINUE SOUTH OF I-10 AND LAKE PONTCHARTRAIN THE
NEXT FEW HOURS. MOST ACTIVITY WILL DIMINISH AFTER SUNSET AS THE
AIRMASS GETS WORKED OVER AND SURFACE TEMPERATURES COOL.

MONDAY STILL APPEARS TO BE A DRIER DAY AS THE SERIES OF VORTICITY
MAXIMA/SHORTWAVES MOVES EAST...TAKING THE DEEPER MOISTURE EAST OF THE
CENTRAL GULF COAST REGION. THE AREA WILL BE MORE UNDER THE INFLUENCE
OF A FLAT RIDGE ALOFT. WILL KEEP AFTERNOON POPS UP AT 30 PERCENT
SINCE THE MOS POPS HAVE TENDED TO HAVE A BIT OF A DRY BIAS.

&&

.LONG TERM...
THERE WILL BE A TRANSITION TO A MORE SEASONAL DEEP FETCHED TROPICAL
MARITIME REGIME TUESDAY THROUGH FRIDAY WHICH IS CONDUCIVE FOR LAKE
AND SEA BREEZE CONVECTION EACH DAY. THE MODELS HAVE HINTED AT ABOVE
NORMAL RAIN CHANCES MID TO LATE WEEK...MAINLY ACROSS THE WESTERN
ZONES OR JUST WEST OF THE FORECAST AREA. WILL KEEP POPS IN THE HIGH
CHANCE CATEGORY MOST OF THE PERIOD...BUT LATER FORECASTS MAY NEED TO
INCREASE TO LIKELY WORDING. RAIN CHANCES NEXT WEEKEND SHOULD
DECREASE BACK TO THE LOW END CHANCE BY SUNDAY AS THE GFS SHOWS
DEEPER MOISTURE SHIFTING EAST. TEMPS SHOULD BE NEAR NORMAL
THROUGHOUT.

&&

PRELIMINARY POINT NUMBERS...
MCB 69 89 71 89 / 20 30 20 40
BTR 70 90 72 90 / 20 30 20 40
MSY 73 90 74 89 / 10 30 20 30
GPT 72 87 74 87 / 30 30 20 30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
LA AND MS COASTAL WATERS...NONE.

&&

22
Hazardous weather outlook, Jun 6, 3:00 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT SUN JUN 6 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-070100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
300 PM CDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS DURING THE AFTERNOON
THEN DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. STORM MOVEMENTS
WILL BE SLOW AND AT TIMES CELLS MAY BECOME STATIONARY FOR BRIEF
PERIODS. LOCALLY HEAVY RAINS ARE EXPECTED WITH SCATTERED
ACCUMULATIONS OF ONE TO TWO INCHES POSSIBLE WITH ISOLATED LOCATIONS
RECEIVING HIGHER AMOUNTS UP TO AROUND FOUR INCHES. SOME FLOODING OF
STREETS AND SMALL STREAMS IS POSSIBLE.

IN ADDITION...ISOLATED STRONG THUNDERSTORMS ARE EXPECTED WHICH
WILL PRODUCE FREQUENT TO CONTINUOUS LIGHTNING AND WIND GUSTS OF 40
TO 50 MPH. A FEW OF THE STORMS COULD BRIEFLY REACH SEVERE LIMITS AND
PRODUCE DAMAGING WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EARLY
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED HOWEVER.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

22

In the hours before

Special weather statement, Jun 6, 6:25 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
625 PM CDT SUN JUN 6 2004

MSZ081-082-070014-
HARRISON-JACKSON-
625 PM CDT SUN JUN 6 2004

...A LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS THE MISSISSIPPI
COAST...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NORTHWEST JACKSON COUNTY TO
GULFPORT...MOVING EAST AT 30 MPH. THE LINE WILL MOVE MOVE ACROSS
GULFPORT AND BILOXI THROUGH 7 PM CDT AND REACHING PASCAGOULA AROUND 7
PM CDT.

WIND GUSTS OF 35 TO 45 MPH...FREQUENT LIGHTNING...PEA TO MARBLE
SIZE HAIL...RAINFALL OF 2 INCHES PER HOUR CAN BE EXPECTED WITH
THE STRONGER THUNDERSTORMS. LOCALIZED STREET FLOODING CAN BE EXPECTED
DUE TO HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
AND POSSIBLE WARNINGS CONCERNING THIS WEATHER THREAT.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:37 PM CDTSpecial Marine WarningLIX83 min
Jun 7, 3:29 PM CDTSevere Thunderstorm WarningLIXTangipahoa31 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.